Endocrine Case Histories - Case 29

A 50-year-old male had a total thyroidectomy followed by thyroid hormone-replacement therapy. Thirty-six hours later he developed laryngeal spasms, a mild tetany, and cramps in the muscles of the hands and arms. The following tests were performed:

Urine calcium 20 mg/dL
Urine phosphorus 0.1 g/day
Plasma calcium 7.0 mg/dL
Plasma phosphorus 5.0 mg/dL

Calcium gluconate and vitamin D (calcitriol) were given orally each day and the tetany and laryngeal spasms were alleviated.

1. What endocrine disorder is present in this person?

2. What is the purpose of vitamin D administration with the calcium?

3. What caused the tetany and laryngeal spasms?

4. How is blood calcium normally maintained at its physiological level?

Please enter your e-mail address:

If you would like your answers submitted to your instructor, please provide his/her e-mail address (or you must re-enter your e-mail address here for this form to work):

Please enter your full name:

A copy of your answers will also be submitted to your e-mail address so you may print the information.

Table of Contents

feedback form | permissions | international | locate your campus rep | request a review copy

digital solutions | publish with us | customer service | mhhe home


Copyright ©2001 The McGraw-Hill Companies.
Any use is subject to the Terms of Use and Privacy Policy.
McGraw-Hill Higher Education is one of the many fine businesses of the The McGraw-Hill Companies.